Unusual complication of cocaine abuse

June 24, 2010, 9:11 pm

★★★☆☆

Levamisole-Induced Occlusive Necrotizing Vasculitis of the Ears After Use of Cocaine Contaminated with Levamisole. Buchanan JA et al. J Med Toxicol [published online: 12 June 2010]

Abstract

A very large percentage of cocaine that enters the United States is contaminated with the veterinary anti-helminthic agent levamisole.  A well recognized complication of levamisole exposure is agranulocytosis and development of opportunistic infections.  This interesting case report describes another, less common, complication of this drug — necrotizing vasculitis of the ears. A male presented to the emergency department with painful purple discoloration of both ears 9 hours after snorting cocaine.  His WBC was 1,900 cells/mm3, and urine was positive for levamisole. The authors argue convincingly that levamisole-induced occlusive necrotizing vasculitis is the most likely diagnosis.  This syndrome has been reported before.

The article is work seeking out for the striking photographs of this patient’s discolored external ears.

Comments are closed.